Wisconsin, 2024

Flooding in Wisconsin, July 3 to 9, 2024

July 3 to 9, 2024 · NWS ARX · 2 events in 2 counties and zones

Above normal rainfall throughout June in addition to locally heavy rainfall at the start of July allowed the Grant River at Burton and Lemonwier River at New Lisbon to rise into flood stage during the first two weeks of July.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Above normal rainfall throughout June in addition to locally heavy rainfall at the start of July allowed the Grant River at Burton and Lemonwier River at New Lisbon to rise into flood stage during the first two weeks of July.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 2, 10:33 PM CST, 2 hours 27 minutes earlier. Its key messages:

  • The atmosphere is priming itself for a second wave of showers and storms, with a heavy rainfall and flash flooding threat across northeast IA and southwest WI. Another 1-3" could fall this afternoon into the evening, and a Flood Watch is in effect. The flooding threat diminishes after 8-9 pm.
  • July 4th has shower and thunderstorm chances increasing from west to east as the day progresses, with most areas seeing rain at some point during the afternoon and evening. There was a small increase in the severe storm threat across northeast IA for later Thursday. Also, more rain is forecast with 1" north of I-90 a higher probability (35-45%).
  • Unsettled weather into the weekend with periodic rain chances and below normal temperatures. Probabilities have increased north of I- 90 for 1"+ of rain Friday too. Heavy rain and severe weather chances look minimal at this time after Friday.
Area forecast discussion, Jul 2, 10:33 PM CST, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1133 PM CDT Tue Jul 2 2024

.KEY MESSAGES...

- The atmosphere is priming itself for a second wave of showers
  and storms, with a heavy rainfall and flash flooding threat
  across northeast IA and southwest WI. Another 1-3" could fall
  this afternoon into the evening, and a Flood Watch is in
  effect. The flooding threat diminishes after 8-9 pm.

- July 4th has shower and thunderstorm chances increasing from
  west to east as the day progresses, with most areas seeing
  rain at some point during the afternoon and evening. There was
  a small increase in the severe storm threat across northeast
  IA for later Thursday. Also, more rain is forecast with 1"
  north of I-90 a higher probability (35-45%).

- Unsettled weather into the weekend with periodic rain chances
  and below normal temperatures. Probabilities have increased
  north of I- 90 for 1"+ of rain Friday too. Heavy rain and
  severe weather chances look minimal at this time after Friday.

&&

.DISCUSSION...
Issued at 303 PM CDT Tue Jul 2 2024

Flash Flooding Threat Through Evening

GOES visible imagery showing rapid destabilization occurring
across southeast Iowa with a warm front now located near I-80
per observations at 18Z and moving north. SPC mesoanalysis at
19Z indicates 1000 J/Kg of MUCAPE has moved into northeast IA
and far swrn WI, with the warm front and 1000 J/Kg of SBCAPE
forecast to just pass through the southern part of Grant county.
There is a big pool of SBCAPE to the south, around 4500 J/Kg.

Lightning and storms are on the increase regionwide but the
most significant area is the convergent, inverted trough
northeast of the Topeka surface low center in central Iowa.
Convective initiation there will train into the Flood Watch area
and the CAMS have done a nice job leading that conceptual model.
The air mass is tropical with 2" precipitable water (PW) values
indicated on the GOES PW in the clear, warm sector over
southeast IA at 1920Z.

Thus, expect the storms to form on the trough as radar
indicates they are, and train into the Flood Watch area with
mid-level frontogenesis favoring lift northwestward leveraging
any elevated instability (albeit only 250-500 J/Kg). Have
updated rain amounts to 1-2.5" total in the Flood Watch with 3"
right in the heart of a training axis. The most threatening
window is 4-8 pm with diminishing threats afterward and all
precipitation east of the area by midnight. Should the warm
sector enter parts of the far southern Grant county, there may
be a window of surface-based storms where a tornado could not be
ruled out and a higher wind gust. We will be monitoring this
situation and the surface CIN over the coming hours.

Wednesday is looking outstanding and one of the better days of the
week it seems.

July 4th Still Looking Wet

There are still some details to work out,the forecast generally is
on track for July 4th with weather system moving in from the west
during the day and into the night. The model guidance is consistent
with its idea of a deepening tropospheric low shifting into the area
in northwest flow with good 300-500mb qVector convergence overcoming
the area in the later afternoon and evening. By 7 pm Thursday, a mid-
level jet max is forecast over Iowa with the area seeing some
increased juxtaposition of SBCAPE and deeper wind shear. These
probabilities of 750 J/Kg of SBCAPE and 30 kts of 0-6km shear are
on the increase with 30-40% suggested over northeast Iowa,
decreasing north and east. Instability seem to be the main
question with a rich pool further south, and some guidance
differences in southerly flow or easterly flow ahead of this low
at the surface. Overall, increasing shower and storm chances
Thursday. SPC has the area in a marginal risk /level 1/ which
seems appropriate. There may also be a heavier rainfall threat
of over an inch Thursday night. The 02.00Z Grand Ensemble
targets the I-94 corridor right now with 35-45% probabilities
beginning on I-90 and increasing north Thursday afternoon and
night. This is a tricky little system when many people want to
be outdoors, so hopefully additional details can be added to the
forecast in the next day.

Unsettled into the New Week

Friday is a day for the frogs it seems. The deep low lingers
overhead with some instability present. It seems like a day where
showers and occasional storms pinwheel across the area. This system
on Friday will need to be watched a bit for higher rainfall amounts
over 1". While the tropical precipitable water values shift east,
there is more of a trowal-like air stream wrapping around the north
side of the low-level low into WI with values of 1.25-1.50". Right
now, the 100 member Grand Ensemble is suggesting a 35% chance of
1"+ north of I-90.

The low shifts east with shortwave ridging in place for Saturday in
much of the guidance and the highest probability for a dry day with
comfortable temperatures.  Rain chances then ramp up for Sunday with
yet another system coming in. Unsettled overall in this period with
below normal temperatures and humidity.

&&

.AVIATION /06Z TAFS THROUGH 06Z THURSDAY/...
Issued at 1133 PM CDT Tue Jul 2 2024

Showers and storms have mostly pushed east of the local area.
While satellite and observations show some clearing in the
west, MVFR to IFR conditions still linger across portions of
the area. Have also noted some patchy fog has started to develop
with lingering moisture. There are some differences in model
guidance on how this evolves, but will likely introduce a period
for fog overnight to the latest forecast. Will continue to
monitor trends though and make short-term adjustments if
necessary. Otherwise, light winds tonight become more west and
increase to around 10 kts into the day. VFR conditions look to
prevail for the day Wednesday.

&&

.HYDROLOGY...
Issued at 303 PM CDT Tue Jul 2 2024

Flooding continues on the Mississippi river with no large
changes noted in the new forecasts except for Guttenberg and
McGregor Iowa. The river forecast came up another 1/2 foot or
so and it seems the Wisconsin river input water flow plays a
part with the forecast consistency.

Otherwise, with 1-2" of rain fell across the area last night and
this morning. There are rises occurring and forecast on the
tributaries, and some to flood stage, but nothing major out of
last nights rain.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Flood Watch until 1 AM CDT Wednesday for WIZ061.
MN...None.
IA...None.

&&

DISCUSSION...Baumgardt
AVIATION...EMS
HYDROLOGY...JAW
Hazardous weather outlook, Jul 2, 10:37 PM CST, 2 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
1137 PM CDT Tue Jul 2 2024

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-040845-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
1137 PM CDT Tue Jul 2 2024

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Tonight

Flooding continues along the Mississippi River and some area
rivers. Please see the latest flood statements for additional
details.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Flooding will continue along some area rivers. Please see the
latest flood statements for additional details.

Thunderstorms may occur Independence Day through Monday, mainly
during the afternoon and evening hours. At this time, confidence
in severe thunderstorms or additional heavy rainfall is low.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Baumgardt/Zapotocny

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Adams

When
July 3, 1:00 AM CST to 12:45 PM CST
Where
Adams County, 85.17 mi SW of Plainville to 85.25 mi SW of Plainville
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
42.722, -90.814

Significant rainfall during early July pushed the Grant River at Burton into flood stage on July 4th just after midnight. The river stage crested during the morning on July 4th in moderate flood stage at 20.16 ft.

Flood, Juneau

When
July 4, 7:45 PM CST to July 9, 12:30 AM CST
Where
Juneau County, 0.45 mi E of New Lisbon to 0.95 mi E of New Lisbon
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.880, -90.161

Significant rainfall throughout June and early July pushed the Lemonwier River at New Lisbon into flood stage on July 4th. The river stage crested during the late morning on July 6th in minor flood stage at 10.96 ft.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2024Every state in 2024This day in weather historyWarnings in Wisconsin, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1204202, 1204199.